I was just in the past 4 months changed from Paxil 60mg to Effexor XR 225mg (generic brands on both drugs). The effexor helped my anxiety (I have GAD and depression), but made me have suicidal thoughts and made me become very angry, full of rage, and emotional over every little thing. So now I am being switched to Prozac (generic). First I was titrated down to 150mg of effexor a day for a week. The second week I took 75mg of effexor with 20mg of prozac. The third week I was to take the 75mg of effexor every other day, while taking the prozac everyday. Then the fourth week I was to stop the effexor completely. Well, on this, the third week, I got "smart" and went without the effexor from Thursday until Sunday. But I got deathly ill. I was physically exhausted, nauseated, weepy/emotional, and had diarrhea. I could barely eat anything. I called my pharmacist and he said for me to go ahead and take an effexor, then take an effexor every other day for a week. Then I will probably have to take longer to wean off of it than my health practitioner might have thought, but that I will, of course, have to consult with them. I do understand that. However, although I did take the effexor yesterday and it did help me to not feel so exhausted, I am still without an appetite, having some diarrhea, and feeling some anxiety, which I hate with a passion! I am on 30mg of buspar 2x a day and 600mg of gabapentin 2x a day for the anxiety. Unfortunately, the clinic where I have been going for the past 20 years, will not prescribe any benzodiazephines to anyone under any circumstances. Antihistamines do not help my anxiety either. So can you please advise me if everything I am going through with the effexor is normal? Since I took an effexor yesterday (not today), shouldn't my nausea and diarrhea abate soon? This is worrisome to me and only adds to my anxiety! Also, how long before I see some effect from the prozac for my anxiety and depression? This is so hard! Thank you for any advice you can give me. I have been on disability for major depression and GAD for 20 years. This has been a hard ride.
This is certainly a tough situation but I hope my answer can help you at least a little bit. First off, yes Effexor is somewhat notorious for causing severe withdrawal symptoms in patients. The withdrawal symptoms that a patient may experience is well known by the acronym FINISH (Flu-like symptoms,Insomnia, Imbalance, Sensory disturbances, Hyperarousal).
The symptoms usually begin & peak within one week, last one day to three weeks, & are usually mild but of course can vary greatly depending on the patient. In your case, it certainly seems you are having worse side effects than most patients. They typically last for about a week or two but again, can vary depending on the person.
Based on the information in your question and my clinical experience, I believe you were decreasing the Effexor much too quickly. You said you stopped Effexor completely in 4 weeks which in my opinion was too fast. Very often you need to take a more prudent approach with Effexor and reduce your dose about 25% of your original dose every four to six weeks.
This type of taper is recommended in many different studies on the matter of antidepressant discontinuation syndrome. While I wish I could give you a recommendation that will absolutely work for you, you pretty much have to taper based on how your symptoms are. Tapering more slowly than you did in the past may certainly help matters for you.